Hypertension can be associated with withdrawal from alcohol or drugs such as cocaine, amphetamines, and opioid analgesics. Withdrawal syndromes can occur with acute drug intoxication or as the result of abrupt discontinuation of a drug after long-term use. Phentolamine, sodium nitroprusside, and nitroglycerin are all effective in the immediate management of hypertension in these situations. β-Blockers should not be used, because unopposed α-adrenergic stimulation may exacerbate the hypertension.
Monoamine oxidase inhibitors taken with certain drugs or with tyramine-containing foods can increase catecholamine levels, thereby causing accelerated hypertension. Phentolamine, sodium nitroprusside, and labetalol are effective for treating this type of hypertension.
Abrupt discontinuation of antihypertensive therapy can cause severe rebound hypertension. This occurs most commonly in patients taking centrally acting adrenergic agents (particularly clonidine) or β-blockers, but it can occur with other drug classes as well, including diuretics. When an acute withdrawal syndrome occurs, and parenteral antihypertensive treatment is necessary, sodium nitroprusside is the drug of choice.
Excerpted from BCSC 2020-2021 series: Section 1 - Update on General Medicine. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.